Illinois, 2015Flash Flood and Flooding in Illinois, December 27 to 31, 2015
December 27 to 31, 2015 · NWS PAH · 12 events in 11 counties and zones
A cold front lifted north and stalled over the region for a few days. A couple of areas of low pressure developed and moved northeast along the front, bringing multiple rounds of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front lifted north and stalled over the region for a few days. A couple of areas of low pressure developed and moved northeast along the front, bringing multiple rounds of showers and thunderstorms. Rainfall totals from late on the 25th through the 29th ranged from 3 to 6 inches. The heavy rain resulted in widespread standing water on farm fields, along with pockets of more significant road flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 6:50 AM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Dec 27, 6:50 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
650 AM CST SUN DEC 27 2015
.UPDATE...
Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Tuesday)
Issued at 338 AM CST SUN DEC 27 2015
Showers and storms continue to rapidly expand across southern IL
and southeast MO early this morning. There has been an uptick in
the cores of the storms, and a few strong to severe wind gusts
still cannot be ruled out today. However, the main hazard is of
course heavy rainfall.
The sharp surface front was already through kmwa at 09z, and will
cross the Ohio River around 13z. The front is moving into an area
of somewhat better moisture and instability. According to a local
dew point climatology study, the surface dew point of 66 degrees
at kpah has tied the record for highest dew point in the month of
December at kpah. Precip water values are 3 to 4 standard
deviations above climo, and 850 mb winds average around 40 knots.
This is an excellent setup for a Maddox type heavy rain event.
However, the heavy rain setup will become less impressive today
as the front moves southeast. Low level winds are forecast to
weaken rather quickly, and the post-frontal air mass will become
increasingly shallow. There is a corresponding decrease in
forecast rainfall amounts from northwest to southeast.
A strong closed upper low will eject northeast across Missouri on
Monday. A well-developed surface low will move northeast across
western Missouri, which will cause the surface front to return
north across our region on Monday. Rain will once again increase
tonight and early Monday in response to the approaching strong
upper low and surface warm front. This surge of heavy rain will
be final chapter on this system. The rain will diminish Monday
afternoon as the system exits to our northeast.
Not including yesterdays rainfall (which was about an inch),
storm total rainfall is forecast to range from around 2 inches in
the Pennyrile region of west KY to 3 or 4 inches in southeast MO
and southern IL. Yesterdays rainfall was somewhat heavier than
anticipated, so flash flood guidance values have decreased.
Therefore, the Flash Flood Watch will be expanded south and east
to include the kpah/kevv and Kentucky Lake areas.
The only other significant weather of note is gusty winds
associated with the strong system late tonight and Monday. Mixing
is expected to remain poor due to extensive precipitation.
This should limit gradient wind gusts to 30 mph or so. Any intense
convective cores could bring down stronger gusts, but instability
looks very weak.
Temperatures will follow a non-diurnal curve the next couple of
days. Temps will fall sharply behind the front today, then rise
slowly tonight, then fall on Monday as 850 mb cold advection
begins.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
Issued at 338 AM CST SUN DEC 27 2015
Confidence is quite high through the extended portion of the
forecast this morning.
The 00Z runs of the medium range models continue to depict a flip
flop of the primary upper-level flow pattern over the last half of
the week. The last portion of the southwest trough will eject
through the central Plains and into the Great Lakes region Tuesday
night and Wednesday, and then in its wake, ridging becomes quite
amplified along the west coast. Of course that results in downstream
troughing over the eastern half of the country.
Even the 00Z ECMWF has joined the GFS and GEM in the ranks of the
dry models, as the upper trough passes by to our northwest Tuesday
night and Wednesday. We were able to dry out both periods over all
but the far southeast corner of the area where slight chances of
light rain are still in the forecast. Once this system passes, much
cooler and drier air will overspread the region as surface high
pressure becomes the dominant feature on the weather map heading
into next weekend. Dewpoints are forecast to plummet into the teens
throughout the area Friday afternoon.
Temperatures will start out quite a bit above normal Tuesday night
and Wednesday, but will quickly drop below normal by Thursday
afternoon. Lows will drop into the 20s throughout the area from
Wednesday night through at least next Sunday night. Highs will
struggle to climb out of the 30s Thursday and Friday. Afternoon
readings will climb to around normal by next Sunday. It's definitely
time to fire up the furnace again.
It looks like we are heading into a dry and cool pattern right on
schedule for the more normal January that has been outlooked for our
region.
&&
.AVIATION...
Issued at 650 AM CST SUN DEC 27 2015
The sharp cold front moved through the taf sites around 11z, except
for kowb where it will arrive around 1230z. Gusty north winds behind
the front have peaked around 25 knots, except for a brief 43 kt gust
at kcgi. Expect gusty north winds through today, and gusty northeast
winds tonight.
Isolated thunder along and just behind the cold front will diminish
by midday. Otherwise, expect primarily mvfr vsbys in widespread
showers through tonight. Cigs are falling behind the front early
this morning, and ifr cigs should become the norm this morning.
Expect ifr cigs to remain the prevailing condition through tonight.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday afternoon for ILZ075>078-
080>094.
MO...Flash Flood Watch through Monday afternoon for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch through Monday afternoon for INZ081-082-
085>087.
KY...Flash Flood Watch through Monday afternoon for KYZ001>011-
013>015-018.
&&
SHORT TERM...MY
LONG TERM...DRS
AVIATION...MYHazardous weather outlook, Dec 27, 9:07 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
907 AM CST SUN DEC 27 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
907 AM CST SUN DEC 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY FOR THE ENTIRE
QUAD STATE REGION. ADDITIONAL RAINFALL OF 2 TO 4 INCHES IS
POSSIBLE IN THE WATCH AREA...WITH THE HIGHEST AMOUNTS WEST...AND
THE LOWEST AMOUNTS EAST. REFER TO THE FLASH FLOOD WATCH TEXT
PRODUCT FOR DETAILS.
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. BESIDES
PRODUCING VERY HEAVY RAINFALL RATES...A FEW STORMS COULD ALSO
PRODUCE STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOCALLY HEAVY RAINFALL WILL CONTINUE ON MONDAY. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE MONDAY...AND A FEW STORMS COULD
PRODUCE STRONG WIND GUSTS.
IN ADDITION TO HEAVY RAINFALL...THE SYSTEM WILL PACK STRONG WINDS
ON MONDAY INTO MONDAY EVENING. OCCASIONAL GUSTS INTO THE 40S MPH
ARE POSSIBLE.
RIVER FLOODING IS FORECAST TO BECOME SIGNIFICANT ON SEVERAL
RIVERS. MAJOR FLOODING IS CURRENTLY EXPECTED ON PORTIONS OF THE
MISSISSIPPI RIVER AND THE LITTLE WABASH RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF FLOODING OR STRONG WIND GUSTS ARE APPRECIATED.
In the hours before
Local storm report, Dec 27, 10:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1022 AM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM FLOOD OWENSBORO 37.76N 87.12W
12/27/2015 DAVIESS KY TRAINED SPOTTER
WATER OVER ROAD REPORTED ALONG MUCH OF EAST 27TH STREET
&&
BP2Local storm report, Dec 27, 10:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1024 AM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HEAVY RAIN BERNIE 36.67N 89.97W
12/27/2015 E2.00 INCH STODDARD MO TRAINED SPOTTER
TWO INCHES OF RAIN RECEIVED SINCE 6 AM LOCAL TIME
&&
BP2Local storm report, Dec 27, 11:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1101 AM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM FLOOD 2 W DU QUOIN 38.00N 89.27W
12/27/2015 PERRY IL EMERGENCY MNGR
ACCUMULATED RAIN WATER APPROACHING EDGE OF ROADS. WATER
OBSERVED ACROSS ROADWAY ON LAZY W ROAD WEST OF DU QUOIN.
&&
BP2Event by event
7 heavy rain, 4 flood, 1 flash flood. Local standard time, as filed.
Flood, Wayne
- When
- December 27, 12:00 PM CST to December 31, 11:00 PM CST
- Where
- Wayne County, Wayne City to 2.35 mi N of Mayberry
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.350, -88.580
Major flooding occurred along the Skillet Fork River near Wayne City. Considerable flooding of low-lying fields occurred. Some homes threatened by the floodwaters were sandbagged, and rural roads were closed. At the Wayne City gage, the river crested at 24.1 feet on the morning of the 29th. Flood stage there is 15 feet. Compared to the flood of June, 2015, the river crested about a half foot lower.
Heavy Rain, Massac
- When
- December 28, 8:56 AM CST
- Where
- Massac County, 2.35 mi SSE of Round Knob
- Reported by
- Trained Spotter
- Coordinates
- 37.220, -88.730
The 48-hour rainfall total ending on the morning of the 28th was 4.88 inches. Numerous fields were covered with water. Ditches and creeks were full or overflowing their banks.
Heavy Rain, Pulaski
- When
- December 28, 9:00 AM CST to December 29, 1:00 PM CST
- Where
- Pulaski County, Mounds
- Reported by
- Emergency Manager
- Coordinates
- 37.120, -89.200
There were some county road closures due to water over them, but they were routine.
Heavy Rain, Saline
- When
- December 28, 9:00 AM CST to December 29, 1:00 PM CST
- Where
- Saline County, Harrisburg
- Reported by
- Emergency Manager
- Coordinates
- 37.730, -88.550
A few county roads were closed that routinely become covered with water in heavy rain events.
Flood, White
- When
- December 28, 9:00 AM CST to 2:00 PM CST
- Where
- White County, Crossville to 1.74 mi ENE of Sumpter
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 38.170, -88.070
Creeks and small streams went out of their banks, resulting in water over some rural roads. North of Carmi, a car became stranded in deep water on a rural road. The car could not be immediately retrieved due to the strong current.
Flash Flood, Jackson
- When
- December 28, 11:59 AM CST to 2:00 PM CST
- Where
- Jackson County, Vergennes to Murphysboro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -89.330
About a half dozen roads were closed across the county, mostly rural secondary roads.
Heavy Rain, Williamson
- When
- December 28, 12:00 PM CST
- Where
- Williamson County, Carterville to Marion
- Reported by
- Broadcast Media
- Coordinates
- 37.750, -89.080
A 12-hour rainfall of 2.25 inches was recorded between midnight and noon on the 28th. Countywide, about eight roads were closed that often become covered with water in heavy rain events.
Flood, Hamilton
- When
- December 28, 12:00 PM CST to December 29, 2:00 PM CST
- Where
- Hamilton County, Mc Leansboro to Broughton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -88.530
Widespread flooding of low-lying farm ground was reported. Illinois Route 142 was closed, as well as County Road 500. Rainfall amounts ranged from 5 to 6 inches over four days.
Flood, Perry
- When
- December 28, 12:00 PM CST to December 29, 1:00 PM CST
- Where
- Perry County, Du Quoin to Cutler
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.020, -89.230
Multiple roads were impassable due to high water throughout the county. The storm-total rainfall was 6.25 inches from the 26th to the 28th at Du Quoin.
Heavy Rain, Franklin
- When
- December 28, 12:30 PM CST
- Where
- Franklin County, West Frankfort
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -88.920
A storm total of 4.66 inches was reported since the early morning of the 26th. There were pockets of street flooding due to sewer overflow.
Heavy Rain, Franklin
- When
- December 28, 3:25 PM CST
- Where
- Franklin County, Thompsonville
- Reported by
- Trained Spotter
- Coordinates
- 37.920, -88.770
A storm total rainfall of 4.90 inches was reported since the morning of the 26th.
Heavy Rain, Jefferson
- When
- December 29, 8:30 AM CST
- Where
- Jefferson County, Woodlawn
- Reported by
- Public
- Coordinates
- 38.330, -89.030
A four-day storm total of 5.0 inches was reported by the public.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Oklahoma, December 27 to 28, 20154 deaths · $38 million · 26 events
- Tornadoes and Flash Flooding in Texas, December 27 to 28, 20151 injured · $490,000 · EF2 · 32 events
- Tornadoes and Flash Flooding in Louisiana, December 27 to 28, 2015$275,000 · EF1 · 21 events
- Tornado and Damaging Winds in Mississippi, December 27 to 28, 2015$188,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Arkansas, December 27 to 28, 2015$145,000 · EF1 · 11 events
- Flooding and Heavy Rain in Missouri, December 27 to 31, 2015$227,000 · 15 events
- Flash Flood in Arkansas, December 27, 2015$50,000 · 1 event
- Winter Storm in Missouri, December 27 to 28, 201520 events
- Flooding and Heavy Rain in Indiana, December 27 to 31, 2015$2,000 · 10 events
- Flash Flooding and Flood in Kentucky, December 27 to 29, 20159 events
- Flash Flooding and Flooding in Indiana, December 27, 20158 events
- Hail and Winter Weather in Texas, December 27 to 28, 20150.88 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608904, 609510, 609579, 609582, 610881, 609509, 609516, 609570, 609573, 609506, 609507, 609513.